Colorado, 2006

Hail in Colorado, July 10, 2006

July 10, 2006 · NWS PUB · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 10, 1:18 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 10, 1:18 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT MON JUL 10 2006

.SHORT TERM...
(TONIGHT AND TUESDAY)

MAIN CONCERNS ARE HEAVY RAIN POTENTIAL AND PCPN CHANCES.  UPR TROF
IS MOVING ACRS THE STATE TODAY. DEW POINT TEMPS TODAY ARE STILL
HIGH...IN THE 50S AND LOWER 60S ACRS THE ERN AREAS. HOWEVER...ALOFT
THINGS ARE A LITTLE DRIER AND THUS CONVECTION HAS BEEN A LITTLE
SLOWER TO DEVELOP AND THE COVERAGE IS MUCH LESS.  WL GO WITH SCT
POPS MOST AREAS THIS EVENING.  THE AIR MASS OVR THE AREA IS STILL
MOIST ENOUGH THAT HEAVY RAIN IS AGAIN POSSIBLE.  HOWEVER THE WRLY
UPR FLOW IS A LITTLE STRONGER TODAY AND STORMS COULD MOVE A LITTLE
FASTER AND THUS POSSIBLY REDUCING THE CHANCES FOR FLASH FLOODING.
AS FOR FLOODING ON THE ARKANSAS RIVER...RECENT HEAVY RAINS AND
RELEASES FROM THE PUEBLO DAM PUSHED THE RIVER ABOVE FLOOD STAGE AT
AVONDALE...BUT THE RIVER GAUGE AT AVONDALE NOW INDICATES THE RIVER
IS JUST STARTING TO DROP BELOW FLOOD STAGE.  AT LA JUNTA...THE RIVER
IS FORECAST TO CREST AT FLOOD STAGE TOMORROW EVENING. SHOULD SEE
MOST OF THE PCPN END BY LATE NIGHT ACRS THE AREA.  OVERNIGHT AN UPR
RIDGE WL BUILD OVR THE AREA. FOR TUE SPECIFIC HUMIDITIES DROP A
LITTLE MORE...AND DEW POINTS WL ALSO BE LOWER...IN THE 40S AND LOWER
50S.  WITH THE RIDGE BUILDING...TEMPS AT 700MB WARM A COUPLE
DEGREES. THERE WILL STILL BE ENOUGH MSTR AND INSTABILITY ON TUE FOR
AT LEAST ISOLD SHOWERS AND THUNDERSTORMS...ESPECIALLY OVR THE MTS
AND NEARBY LOWER ELEVATIONS. 28

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

...OUT OF THE FLOOD AND INTO THE FLAME...

THE UPPER RIDGE WILL TAKE ITS TIME REBUILDING...AS A FAIRLY STRONG
NORTHERN JET MOVES THROUGH THE PAC NW DURING THE NEXT SEVERAL DAYS.
NAM/WRF BRINGS A SHORTWAVE TROUGH THROUGH SW KS WED NI-THU
MORN...LEADING TO MODERATE QPF OVER THE SE PLAINS. GFS AND CANADIAN
ALSO HAVE THIS FEATURE...BUT IT IS CONSIDERABLY WEAKER...AND MUCH
FURTHER TO THE EAST IN THE GFS SOLUTION. WILL HAVE TO WATCH MODEL
TRENDS FOR THIS TIME FRAME...BUT FOR NOW LOOKS LIKE PRETTY LOW POPS
ARE WARRANTED.

MAIN STORY FOR THE EXTENDED WILL BE THE RETURN OF HOT AND DRY WEATHER
FOR SE CO. LATEST GFS HAS COME AROUND TO THE ECMWF SOLUTION OF
STRONG RIDGE BUILDING OVER THE S PLAINS. UPPER HIGH LOOKS TO BE
ANCHORED OVER CO BY THE END OF THE WEEK. H7 TEMPS OF 20+ DEG CELSIUS
APPEAR OVER THE WEEKEND...LEADING TO MOS PROJECTIONS OF 100+ DEGREES
FOR THE ARKANSAS VLLY SAT AND SUN. DRIEST AIR WILL REMAIN TO N AND
W...SO WILL SEE JUST ENOUGH MID LEVEL MOISTURE UNDER THE RIDGE TO
KEEP LOW DIURNAL MTN POPS GOING THROUGH THE EXTENDED. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

28/44
Hazardous weather outlook, Jul 10, 5:58 AM MST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
658 AM MDT MON JUL 10 2006

COZ058>089-093>099-111300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
658 AM MDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE OVER
THE SOUTHEAST COLORADO MOUNTAINS...THE I-25 CORRIDOR AND THE
SOUTHEAST COLORADO PLAINS THIS AFTERNOON INTO THIS EVENING.
ADDITIONAL RAINFALL ACCUMULATIONS AROUND 1 INCH WILL BE POSSIBLE IN
THIS AREA FROM THIS AFTERNOON INTO THIS EVENING.  IN AREAS OF MORE
INTENSE THUNDERSTORM ACTIVITY...LOCALLY HEAVIER RAINFALL AMOUNTS
WILL BE POSSIBLE.  THE HEAVY RAIN...COMBINED WITH ALREADY SATURATED
SOILS FROM RECENT HEAVY PRECIPITATION...COULD RESULT IN LOCALIZED
FLOODING AND FLASH FLOODING PROBLEMS ACROSS SOUTHEAST COLORADO THIS
AFTERNOON INTO THIS EVENING.

WILDFIRE SCARS...URBANIZED AREAS...AND LOCATIONS THAT HAVE SEEN
RECENT FLOODING OR HEAVY RAIN...WILL ALL BE ESPECIALLY SUBJECT TO
LOCALIZED FLOOD AND FLASH FLOOD PROBLEMS THIS AFTERNOON INTO THIS
EVENING.

ALSO...AS INCREASED SURFACE HEATING COMBINES WITH ADEQUATE
ATMOSPHERIC MOISTURE...AN UPPER LEVEL DISTURBANCE AND A UPPER LEVEL
JET...A FEW SEVERE THUNDERSTORMS WILL BECOME POSSIBLE FROM THIS
AFTERNOON INTO THIS EVENING...ESPECIALLY OVER SECTIONS OF THE I-25
CORRIDOR AND THE SOUTHEAST COLORADO PLAINS.  IN ADDITION TO HEAVY
RAIN...THE MAIN THREATS FROM THESE THUNDERSTORMS IF THEY DO DEVELOP
WILL BE HAIL UP TO THE SIZE OF GOLF BALLS...WIND GUSTS AROUND 60
MPH...HAZARDOUS LIGHTNING AND EVEN AN ISOLATED TORNADO.

PAY CLOSE ATTENTION TO WEATHER CONDITIONS THIS AFTERNOON AND THIS
EVENING.  STAY TUNED TO NOAA WEATHER RADIO...THE LOCAL MEDIA...OR
MONITOR THE INTERNET FOR THE MOST TIMELY WARNING AND FORECAST
INFORMATION ISSUED BY THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A POTENTIAL FOR THUNDERSTORMS MAINLY OVER THE
MOUNTAINS AND HIGH VALLEYS DURING THE AFTERNOON AND EVENING. THE
MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...
WIND GUSTS UP TO 40 MPH...AND HAIL UP TO 1/2 INCH IN DIAMETER.
GIVEN THE LONG TERM DROUGHT PROBLEMS...THE THREAT FOR WILDFIRES
WILL BE INCREASING NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER MUCH OF SOUTHERN COLORADO TODAY AND
TONIGHT...ESPECIALLY AFTER 1 PM MDT.

77/METZE

In the hours before

Local storm report, Jul 10, 11:30 AM MST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1230 PM MDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      1 S ORDWAY              38.21N 103.76W
07/09/2006                   CROWLEY            CO   LAW ENFORCEMENT

            SEVERAL COUNTY ROADS CLOSED DUE TO FLOODING IN THE
            VICINITY OF ORDWAY.

&&

EPETERSEN

The radar

The Pueblo radar (KPUX), 124 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Las Animas

When
July 10, 3:20 PM MST to 3:25 PM MST
Where
Las Animas County, 5 mi WNW of Aguilar
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.433, -104.733

Hail, El Paso

When
July 10, 5:00 PM MST to 5:05 PM MST
Where
El Paso County, 3 mi SW of Colorado Spgs
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -104.850

Hail, Teller

When
July 10, 5:18 PM MST to 5:23 PM MST
Where
Teller County, Divide
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.933, -105.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522157, 5522158, 5522159.